Sleeping pills are used by thousands of people nation-wide, but many are unaware of their dangers until it is too late. It’s important to know the signs and consequences of an addiction to sleeping pills.
Signs of Sleeping Pill Addiction
Are You Looking for Confidential Help? Available 24/7
Call now for:
- Access to the best rehab centers to overcome addiction
- Financial assistance program that gets you the help you need
- Clear answers to your questions on your road to recovery
The signs of sleeping pill addiction often are not as obvious as the symptoms of addictions to other prescription drugs. Addiction to sleeping pills though, is no different from other addictions. The subtle symptoms of dependence on sleeping pills can result in a person developing a tolerance to them or even a dependence on them, without the user immediately realizing it.
In addition to prescriptions meant specifically to help one fall asleep, such as the popular brand names Ambien and Lunesta, doctors sometimes will prescribe anti-anxiety medicines or mild to moderate tranquilizers such as the brand names Xanax or Valium, to help someone relax enough to be able to fall asleep. These drugs fall into a category called benzodiazepines, of which there are many varieties and strengths.
Sleeping pills and benzodiazepines both make a person feel calmer and less anxious, making it more likely that he or she will sleep through the night. The onset of sleeping pill, or benzodiazepine, addiction is often very gradual, based on how much of a dose is being taken. It is not really possible to say at what stage a person’s use becomes a problem, but for some, the onset of dependence can develop very quickly – sometimes within a week. No matter how long or short the road to dependence may be, many people do not notice that they have a problem until it becomes very apparent.
Call 800-407-7195(Who Answers?) toll free anytime for help finding treatment for addiction.
Some classic symptoms of sleeping pill addiction include:
- The development of tolerance, where the same dose of a pill does not work as well as it used to. A person may start taking higher doses just to maintain the same effect of the drug. Waking up in the middle of the night and taking another dose of a sleeping pill is also a sign of a person developing a tolerance to his or her medication.
- A person might begin to protect his or her supply of sleeping pills, constantly worrying that he or she may run out. When running low, he or she could go as far as “doctor shopping,” obtaining additional prescriptions from different doctors, just to make sure that he or she will have enough. Running out altogether can sometimes be enough to cause a panic attack.
- The use of sleeping pills during the day, particularly benzodiazepines, may begin, ostensibly to ease the anxiety of a stressful day.
- If someone completely runs out of his or her supply, he or she will start showing, and feeling, signs of physical withdrawal. Jitters, tremors and anxiety may all become apparent in this situation.
- Concealing the fact altogether that one is using sleeping pills, or not revealing the quantity or dose that he or she is taking is a sure sign of addiction.
- On nights when people don’t take sleeping pills, insomnia may be even worse than the condition for which the medicine was originally prescribed. This is called “rebound insomnia.” Rebound insomnia can cause disturbing or upsetting dreams that may cause panic attacks or elevated anxiety when first waking up.
These symptoms are ones that users would, or should, recognize in themselves, and be able to start weaning themselves off the drugs, or ask for help.
Other signs of sleeping pill addiction that would be apparent to an observer would be:
- Lack of coordination
- Slurred speech
- Inability to focus
- Impaired memory
- Avoidance of responsibilities
- Unusual euphoria
The Dangers of Sleeping Pills
Many people do not realize the short- or long-term dangers of sleeping pill abuse, and therefore fail to exercise proper caution when taking them.
Abusing the use of sleeping pills can create dangerous ranging from seizures to depressed breathing. Other dangerous side effects include having allergic reactions, which can cause difficulty breathing, chest pain or nausea. Rarely, some people may develop parasomnias while taking sleeping pills. Parasomnias are sleep disorders such as sleep-walking, sleep-eating, sleep-sex, sleep-driving and other potentially dangerous sleep-related activities.
Stopping the Use of Sleeping Pills
When a person decides to stop taking sleeping pills or benzodiazepines, the best method is to stop taking them slowly, gradually reducing the dose under the supervision of a doctor. It often takes much patience and determination when breaking a dependence on medication. The process can be very challenging, both physically and mentally. Withdrawal symptoms are a lot stronger following abrupt discontinuation than if the dose is gradually reduced, which increases the risk of relapse.
Call 800-407-7195(Who Answers?) toll free anytime for help finding treatment for sleeping pill addiction.
Sleeping Pill Withdrawal
When quitting sleeping pills after having used them for a long period of time, people will most likely experience withdrawal symptoms that can last for more than a month, depending on the user and the dose that was being taken. Symptoms can include agitation, anxiety, panic, feeling flushed, having an increased pulse rate, increased blood pressure, sweating, insomnia and sometimes, even seizures. Rebound insomnia is particularly hard for many people to overcome, but can be achieved with proper treatment. Sleeping pill and sedative abusers have the highest rate of suicidal thoughts of any group of drug users. This is yet another reason that it is important to have a trained medical professional monitoring any withdrawal symptoms, so as to help alleviate them as much as possible. Harsh symptoms can result from going “cold turkey.”
So while the signs of sleeping pill addiction are not always readily recognizable, by either the user or an observer, it is crucial to identify them before they become too severe, and for the user to work with a professional to ease the symptoms of withdrawal and minimize the possibility of relapse.